Alert archive / Iowa / Winter Storm Watches in 2011
Winter Storm Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Jan 29, 2011, 4:07 PM CST for 10 counties in Iowa. It took effect at Jan 31, 2011, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2011, 4:07 PM CST (22:07 UTC)
- In effect from
- Jan 31, 2011, 12:00 AM CST
- Expired
- Jan 30, 2011, 4:01 AM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
546 WWUS43 KDMX 292207 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CST SAT JAN 29 2011 ...LONG DURATION SNOW ACROSS NORTHERN IOWA LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... .AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW IS EXPECTED TO DEVELOP LATE SUNDAY NIGHT INTO MONDAY MORNING...AND WILL SLOWLY TAPER OFF BY TUESDAY MORNING. STRONG NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE ANTICIPATED BY TUESDAY WHICH WILL LEAD TO BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>025-300615- /O.NEW.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION 407 PM CST SAT JAN 29 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING. * TIMING TRENDS...SNOW WILL DEVELOP PAST MIDNIGHT SUNDAY NIGHT AND CONTINUE THROUGHOUT THE DAY MONDAY INTO MONDAY EVENING BEFORE TAPERING OFF BY SUNRISE TUESDAY MORNING. THE BULK OF THE ACCUMULATING SNOWFALL WILL BE DURING THE DAY MONDAY. * STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 6 TO 8 INCHES CAN BE EXPECTED. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL BE HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ KLP
2 follow-up statements
943 WWUS43 KDMX 300316 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 916 PM CST SAT JAN 29 2011 ...LONG DURATION SNOW ACROSS NORTHERN IOWA LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... .AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW IS EXPECTED TO DEVELOP LATE SUNDAY NIGHT INTO MONDAY MORNING...AND WILL SLOWLY TAPER OFF BY TUESDAY MORNING. A STRONG NORTH WIND AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE ANTICIPATED BY TUESDAY WHICH WILL LEAD TO BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>025-301130- /O.CON.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION 916 PM CST SAT JAN 29 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING. * TIMING TRENDS...SNOW WILL DEVELOP AFTER MIDNIGHT SUNDAY NIGHT AND CONTINUE THROUGHOUT THE DAY MONDAY INTO MONDAY EVENING BEFORE TAPERING OFF BY SUNRISE TUESDAY MORNING. THE BULK OF THE ACCUMULATING SNOWFALL WILL BE DURING THE DAY MONDAY. * STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 6 TO 8 INCHES CAN BE EXPECTED. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ FAB
303 WWUS43 KDMX 301001 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 401 AM CST SUN JAN 30 2011 ...LONG DURATION WINTER STORM EXPECTED FOR MUCH OF IOWA... IAZ004>007-015>017-301815- /O.UPG.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/ /O.NEW.KDMX.WW.Y.0005.110131T0600Z-110202T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 401 AM CST SUN JAN 30 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING TRENDS...SNOW WILL DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGHOUT MONDAY AND MONDAY NIGHT BEFORE TAPERING OFF BY SUNRISE TUESDAY MORNING. THE BULK OF THE ACCUMULATING SNOWFALL WILL BE DURING THE DAY MONDAY. * STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES CAN BE EXPECTED. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE FORECAST TO BY LATE MONDAY NIGHT INTO TUESDAY AND WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ023>025-301815- /O.UPG.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/ /O.NEW.KDMX.WW.Y.0005.110131T1200Z-110202T1200Z/ POCAHONTAS-HUMBOLDT-WRIGHT- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION 401 AM CST SUN JAN 30 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING TRENDS...SNOW WILL DEVELOP ON MONDAY AND CONTINUE INTO THE DAY ON TUESDAY BEFORE ENDING TUESDAY EVENING. THE BULK OF THE ACCUMULATING SNOWFALL WILL BE DURING THE MONDAY EVENING INTO TUESDAY MORNING. * STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES CAN BE EXPECTED. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES ON TUESDAY INTO TUESDAY NIGHT. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ026>028-033>039-044>048-301815- /O.NEW.KDMX.WW.Y.0005.110131T1200Z-110202T1200Z/ FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- INCLUDING THE CITIES OF...HAMPTON...ALLISON...WAVERLY... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES 401 AM CST SUN JAN 30 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 AM CST WEDNESDAY. * TIMING TRENDS...SNOW WILL DEVELOP ON MONDAY AND CONTINUE INTO THE DAY ON TUESDAY BEFORE ENDING TUESDAY EVENING. THE BULK OF THE ACCUMULATING SNOWFALL WILL BE DURING THE MONDAY EVENING INTO TUESDAY MORNING. * STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES CAN BE EXPECTED. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES ON TUESDAY INTO TUESDAY NIGHT. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ049-050-057>062-070>075-081>086-092>097-301815- /O.NEW.KDMX.WS.A.0003.110201T0000Z-110202T1200Z/ MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...AUDUBON... GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE... OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA... OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE... BLOOMFIELD 401 AM CST SUN JAN 30 2011 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT. * TIMING...SNOW IS EXPECTED TO DEVELOP BY MONDAY AFTERNOON AND MAY BE PROCEEDED BY PATCHY FREEZING DRIZZLE TONIGHT INTO MONDAY MORNING. LIGHT SNOW IS EXPECTED ON MONDAY NIGHT BEFORE INTENSIFYING ON TUESDAY INTO TUESDAY NIGHT. THE SNOW IS EXPECTED TO END BY DAYBREAK ON WEDNESDAY. * STORM TOTAL SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF 6 TO 8 INCHES WILL BE POSSIBLE NEAR THE INTERSTATE 80 CORRIDOR WITH 9 TO 12 INCHES NEAR THE MISSOURI BORDER...ESPECIALLY EAST OF INTERSTATE 35. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ON TUESDAY INTO TUESDAY NIGHT. THIS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH REDUCE VISIBILITIES...ESPECIALLY FROM TUESDAY AFTERNOON INTO TUESDAY NIGHT. * IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK. TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. CONSIDERABLE DRIFTING OF SNOW IS ALSO LIKELY BY TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ COGIL
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:53 PM CST, 14 minutes earlier.
Area forecast discussion, Jan 29, 3:53 PM CST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CST SAT JAN 29 2011 .SHORT TERM /TONIGHT/... WEAK WAVE AND UPPER LEVEL BOUNDARY CONTINUE TO PRODUCE LIGHT SNOW ACROSS NORTHERN IA THIS AFTERNOON. QPF AMTS ADJUSTED TO REFLECT UP TO AN INCH OF ACCUM PRIOR TO EVENING FCST. HAVE KEPT SOME RESIDUAL SNOWFALL GOING EAST INTO THE EVENING HOURS WITH LITTLE IF ANY ACCUMULATION EXPECTED. STORY FOR THE REMAINDER OF NIGHT WILL BE COLD AIR ADVECTION WITH NORTHERLY WINDS. CLOUDS REMAIN A CHALLENGE WITH LARGE AREA OF ST ACROSS THE DAKOTAS WORKING SOUTHEAST. SOME UPSTREAM BREAKS...BUT CONFIDENCE REMAINS LOW THAT TOTAL CLEARING WILL OCCUR OVERNIGHT AS COLD AIR SETTLES INTO THE AREA. IN EITHER EVENT...HAVE KEPT MINS MUCH COOLER NORTH WITH LOWS NEARING ZERO. SNOW WILL END NORTHEAST THIS EVENING. .LONG TERM /SUNDAY THROUGH SATURDAY/...SEVERAL CONCERNS WITH THE EXTENDED PERIOD WITH CENTRAL IOWA IN BETWEEN TWO SYSTEMS EARLY TO MID NEXT WEEK. MODELS ARE IN FAIR THROUGH MID WEEK WITH TIMING AND PLACEMENT OF SNOW...WITH THE ECMWF A BIT MORE BULLISH WITH THE QPF. STILL SOME DISCREPANCIES WITH THE SECOND MAIN TROUGH ON TUESDAY. LEANED TOWARDS A BLEND OF THE SREF/ECMWF FOR POPS AND NAM/GFS/SREF FOR QPF AMOUNTS. SUNDAY THROUGH TUESDAY...MID LEVEL SHORTWAVE CUTS ACROSS MINNESOTA AND NORTHERN IOWA SUNDAY NIGHT INTO MONDAY. THIS WILL BE IN CONJUNCTION WITH SOME GOOD ISENTROPIC LIFT DEVELOPING DURING THE SAME TIME FRAME. QPF AMOUNTS SEEMED A LITTLE HIGH WRT TO THE GFS/ECMWF BUT STILL GET ROUGHLY 7-8 INCHES WITHIN A 24-30 HOUR PERIOD BEGINNING AROUND 06Z MONDAY AND LASTING THROUGH 12Z TUESDAY. BUFKIT HAS SLIGHTLY MORE SNOW THAN THE COBB OUTPUT...BUT STILL COULD SEE SOME WARNING CRITERIA SNOWFALL IN SOME ISOLATED AREAS ALONG THE NORTHERN TWO TIERS OF COUNTIES BY LATE MONDAY NIGHT. BEST DENDRITIC SNOWFALL WILL BE FROM 06Z TO 18Z MONDAY WHICH MATCHES UP WELL WITH A BROAD AREA OF FN VECTOR DIVERGENCE BETWEEN 700-750MB BY 12Z MONDAY. BUFR SOUNDINGS BECOME SATURATED BY 06Z MONDAY AND FINALLY LOSE THEIR ICE INTRODUCTION SOMETIME TUESDAY AFTERNOON. RIGHT NOW...ISSUED A WINTER STORM WATCH FROM 06Z MONDAY THROUGH 18Z TUESDAY FOR SNOW AND THEN BLOWING SNOW BY TUESDAY. STRONG CAA DEVELOPS BEHIND THE SECOND MAIN TROUGH THAT MOVES THROUGH ON TUESDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 25-30KTS TUESDAY AFTERNOON AND INCREASE WEDNESDAY NIGHT. WENT LOWER ON TEMPS FOR TUESDAY AS SECOND TROUGH IS SLIGHTLY FURTHER SOUTH THAN PREVIOUS MODEL RUNS. SNOWFALL WRT TO SECOND...STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH ACROSS THE REGION TUESDAY INTO EARLY WEDNESDAY WITH THE STRONGEST ENERGY OF THIS SYSTEM FURTHER SOUTH IN MISSOURI. SOUTHEAST IOWA LOOKS TO GET A DECENT AMOUNT SNOW WITH IT BEING IN THE LOCATION OF THE BAROCLINIC ZONE SETTING UP ON THE NORTHWEST SIDE OF THE SURFACE LOW. TROWAL DEVELOPS BY TUESDAY AFTERNOON...BUT LOOKS TO REMAIN JUST TO THE SOUTHEAST OF THE FORECAST AREA. REGARDLESS....IMPRESSIVE ISENTROPIC LIFT AND BY 00Z WEDNESDAY THROUGH 12Z WEDNESDAY ACROSS THE SOUTHEAST. QPF AMOUNTS ARE EXTREMELY HIGH...ESPECIALLY THE ECMWF. SNOW RATIOS ARE ROUGHLY 15:1 ATTM WHICH RESULTED IN SNOW AMOUNTS NEAR 10 INCHES BY EARLY WEDNESDAY MORNING NEAR THE OTM AREA. HOWEVER...ATTM HELD OFF ON ANY HEADLINES AS STILL SOME UNCERTAINTY WITH PLACEMENT OF HEAVIEST SNOWFALL ACROSS THE SOUTHEAST. WEDNESDAY THROUGH FRIDAY...MUCH COLDER TEMPERATURES FILTER INTO THE STATE BY WEDNESDAY INTO THURSDAY WITH STRONG ARCTIC SURFACE HIGH BUILDING INTO THE REGION. LOWERED TEMPS ACROSS THE FORECAST AREA ABOUT 3-5 DEGREES FOR HIGHS WEDNESDAY AND LOWS THURSDAY MORNING. && .AVIATION...29/18Z COMPLICATED FCST THIS PERIOD DUE TO MULTIPLE CLOUD DECKS AND WEAK IMPULSE MOVING EAST/SOUTHEAST TODAY. LEADING EDGE OF COLD AIR PRODUCING AN AREA OF MVFR CIGS NEAR US HIGHWAY 30 AND THIS AREA IS DRIFTING EAST SOUTHEAST WITH TIME...THOUGH AHEAD OF IT EARLIER MVFR CIGS HAVE GIVEN WAY TO VFR CIGS ATTM. IMMEDIATELY BEHIND THE COLD AIR ADVECTION...CIGS GO BKN VFR ONCE AGAIN WITH MVFR POCKETS NORTH INTO MN. WEST OF THE REGION AN AREA OF MVFR/IFR CIGS ASSOCIATED WITH LAST NIGHTS RADIATIONAL COOLING IS MOVING ESE AND HAS EXPANDED AS FAR EAST AS KOFK AND KSUX. EXTRAPOLATION TAKES IT INTO WESTERN IOWA AS THE EVENING PROGRESSES. MODELS NOT HANDLING FEATURES VERY WELL THOUGH RUC SEEMS TO HAVE A HANDLE ON CURRENT RH FIELDS THROUGH 03Z. GIVEN CURRENT TRENDS HAVE PULLED BACK ON LESS OPTIMISTIC CIGS ACROSS CENTRAL SECTIONS THOUGH THERE SHOULD STILL BE A BRIEF WINDOW BETWEEN 18 AND 20Z THAT MVFR CIGS RETURN AT KDSM BEFORE GENERAL LOWERING TAKES PLACE AFT 00Z SOUTH SITES KOTM AND KDSM. CONCERNS OF LOWERING CIGS TURN NORTH AFT 03Z AS IFR CIGS DEVELOP AND MOVE SOUTH FROM MN. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING FOR CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...REV LONG TERM...KLP AVIATION...REV
Hazardous weather outlook, Jan 29, 3:54 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CST SAT JAN 29 2011 IAZ004>007-015>017-023>025-302200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT- 354 PM CST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED INTERMITTENT SNOW EVENT WILL BEGIN SUNDAY NIGHT ACROSS NORTHERN IOWA AND SPREAD GRADUALLY SOUTH THROUGH MUCH OF CENTRAL IOWA ON MONDAY. VARIED INTENSITIES OF SNOWFALL ARE EXPECTED DURING THIS TIME ENDING BY WEDNESDAY MORNING. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS LATE SUNDAY NIGHT AND MONDAY WOULD BE APPRECIATED. IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-302200- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 354 PM CST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED INTERMITTENT SNOW EVENT WILL BEGIN SUNDAY NIGHT ACROSS NORTHERN IOWA AND SPREAD GRADUALLY SOUTH THROUGH MUCH OF CENTRAL IOWA ON MONDAY. VARIED INTENSITIES OF SNOWFALL ARE EXPECTED DURING THIS TIME ENDING BY WEDNESDAY MORNING. AT LEAST MODERATE ACCUMULATIONS WILL OCCUR IN MANY AREAS WITH THE MOST SNOW TOWARD THE IOWA MISSOURI BORDER. UNCERTAINTIES WITH THIS STORM TRACK STILL EXIST HOWEVER. ONE OF THE LESS LIKELY SCENARIOS RESULTS IN HEAVY SNOW NEARLY REGION WIDE WITH SIGNIFICANT BLOWING AND DRIFTING...ESPECIALLY TUESDAY AFTERNOON INTO WEDNESDAY MORNING. PEOPLE WITH TRAVEL PLANS EARLY NEXT WEEK SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS CONFIDENCE IN THE STORM TRACK AND EVENT DETAILS INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
Nearby
Winter Storm Watches in Iowa, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.